, Volume 11, Issue 4, pp 549–562 | Cite as

Spectral Exponent of Finite Sums of Weighted Positive Operators in L p -Spaces



In this paper we investigate the spectral exponent, i.e. logarithm of the spectral radius of operators having the form
and acting in spaces L p (X, μ), where X is a compact topological space, φ k C(X), φ = (φ k ) k=1 N C(X) N , and \(U_k:L^p(X,\mu)\mapsto L^p(X,\mu)\) are linear positive operators (U k f≥ 0 for f≥ 0). We consider the spectral exponent ln r(A φ ) as a functional depending on vector-function φ. We prove that ln r(A φ ) is continuous and on a certain subspace \({\mathfrak{C}}(X)^N\) of C(X) N is also convex. This yields that the spectral exponent is the Fenchel-Legendre transform of a convex functional \({\mathfrak{T}}\) defined on a set \({\mathfrak{Mes}}\) of continuous linear positive and normalized functionals on the subspace \({\mathfrak{C}}(X)^N\) of coefficients φ that is
$$\ln r(A_\varphi)=\max_{\nu\in{\mathfrak{Mes}}}\Big\{\nu(\varphi)-{\mathfrak{T}}(\nu)\Big\}.$$

Mathematics Subject Classification (2000)

47B37 47A10 47B65 


Positive operators spectral radius Fenchel-Legendre transform conditional expectation operators left inverses to composition operators 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. A. Antonevich, K. Zajkowski, Variational principle for the spectral radius of functional operators, Mat. Sbor., 197 (2006), 3–50, English transl. in Sbornik Math. 197(5), 633–680.Google Scholar
  2. A. Antonevich, Linear Functional Equations. Operator Approach, Minsk, Universitetskoe, 1988 (in Russian); English transl. Birkhäuser Verlag (1996)Google Scholar
  3. A. Antonevich, A certain class of pseudodifferential equations with deviating argument on the torus, Diff. Uravnenija, 11(9) (1975), 1550–1557 (in Russian); English transl. in Differ. Equa., 11 (1975).Google Scholar
  4. A. Antonevich, Operators with a shift generated by the action of a compact Lie group, Sibirsk. Mat. Zh., 20(3) (1979), 467–478 (in Russian); English transl. in Siberian Math. J., 20 (1979).Google Scholar
  5. A.B. Antonevich, V.I. Bakhtin, A.V. Lebedev, Variational principle for the spectral radius of weighted composition and Perron-Frobenius operators, Trudy Instituta Matematiki NAN Belarusi, 5 (2000), 13–17 (Russian).Google Scholar
  6. A.B. Antonevich, V.I. Bakhtin, A.V. Lebedev, Thermodynamics and spectral radius, Nonlinear Phenom. Complex Systems, 4(4) (2001), 318–321.Google Scholar
  7. A.B. Antonevich, V.I. Bakhtin, A.V. Lebedev, Spectra of operators associated with dynamical systems: from ergodicity to the duality principle, Twenty years of Bialowieza: a mathematical anthology, 129–161, World Sci. Math., 8, World Sci. Publ., Hackensack, (2005).Google Scholar
  8. M.A. Krasnosel’skij, E.A. Lifshits, A.V. Sobolev, Positive Linear Systems, Heldermann Verlag, Berlin (1989).Google Scholar
  9. P. Billingsley, Probability and Measure, 3rd edition, New York (1995).Google Scholar
  10. P.R. Halmos, Measure Theory, Van Nostrand, New York (1958).Google Scholar
  11. I. Ekeland, R. Temam, Convex Analysis and Variational Problems, North-Holland, Amsterdam (1976).Google Scholar
  12. A. Kitover, The spectrum of automorphisms with weight, and Kamowitz-Scheinberg theorem, Funktsion. Anal. i Prilozhen., 13(1) (1979), 70–71 (in Russian); English transl. in Functional Anal. Appl., 13 (1979).Google Scholar
  13. Yu. D. Latushkin, On integro-functional operators with not one-to-one shift, Izv. AN SSSR. Ser. Mat. 45(6) (1981), 1241–1257 (in Russian); English transl. in Math. USSR Izv. (1981).Google Scholar
  14. A. M. Stepin, Homological equation in dynamical system theory, Studies in the theory of functions of several real variables, Yaroslavl’s state University, Yaroslavl’ 1982, pp. 106–117 (Russian).Google Scholar
  15. Yu. D. Latushkin, A.M. Stepin, Weighted shift operators on a topological Markov chain, Funktsion. Anal. i Prilozhen, 22(4) (1988), 86–87 (Russian); English transl. in Funct. Anal. Appl. 22(4) (1988), 330–331, (1989).Google Scholar
  16. A. Lebedev, Invertibility of elements in C* – algebras generated by dynamical systems Uspekhi Mat. Nauk. 34(4) (1979), 199–200 (in Russian).Google Scholar
  17. P. Walters, An Introduction to Ergodic Theory, Springer-Verlag (1982).Google Scholar

Copyright information

© Birkhäuser Verlag, Basel 2007

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of BialystokBialystokPoland
  2. 2.Institute of MathematicsUniversity of BialystokBialystokPoland

Personalised recommendations